Indiana, 2016Flood in Indiana, January 1 to 2, 2016
January 1 to 2, 2016 · NWS LMK · 1 event in 1 county or zone
Heavy rainfall that fell during late December pushed the Ohio River at Tell City into flood. The river continued above flood stage into the early part of January 2016.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rainfall that fell during late December pushed the Ohio River at Tell City into flood. The river continued above flood stage into the early part of January 2016.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Dec 31, 6:34 PM EST, 5 hours 26 minutes earlier.
Area forecast discussion, Dec 31, 6:34 PM EST, 5 hours 26 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
634 PM EST THU DEC 31 2015
...Updated Aviation Discussion...
.SHORT TERM (Now through Friday Night)...
Issued at 245 AM EST Thu Dec 31 2015
Low clouds will continue to persist over the area through tonight.
The latest model guidance suggests these low clouds won't begin to
break up until after midnight tonight. After midnight we should see
partly cloudy skies return from west to east across the area.
Because low clouds will stick around for a good portion of the
overnight hours, temps should hold in the mid to upper 20s for lows.
However, if clearing occurs quicker than this forecast, low temps
have the potential to be a few degrees colder than that. Temps
should range through the 30s for this evening's New Year's Eve
festivities.
We'll see some sunshine on New Year's Day in between partly cloudy
skies. High pressure at the sfc and an upper trough aloft will keep
us dry and cool. Highs on Friday should range from the mid 30s to
lower 40s with low temps on Fri night in the low to mid 20s.
.LONG TERM (Saturday through Thursday)...
Issued at 250 PM EST Thu Dec 31 2015
Saturday - Sunday...
This weekend will remain dry with seasonal temps as we sit under sfc
high pressure in the middle of a split flow pattern. Temps on Sun
should only be slightly warmer than Sat with highs both days topping
out in the upper 30s to lower 40s. Overnight lows Sat night will
fall into the middle 20s.
Monday - Tuesday...
For the beginning of next week, a stronger shortwave trough will
dive deep into the NE U.S. broad upper trough pushing colder air
into the Ohio Valley. Temps on Mon will be limited to the mid to
upper 30s for highs. Also, some light precip in the form of
flurries may accompany this shortwave trough. The 0Z models were
more optimistic about this possibility in our southeast IN and east
central KY counties, however, the latest 12Z models are not.
Therefore kept the forecast dry with just some increased cloud
cover. Tues morning should be the coldest morning in the long term
with lows dropping into the upper teens and lower 20s.
Wednesday - Thursday...
For Wed/Thu the upper trough will lose its grip on the Midwest
allowing milder air and weak ridging into the region. This will
cause temps to rebound into the 40s and even lower 50s for highs.
The next storm system could approach the area as early as next Wed
night or Thurs but there are major timing differences amongst long
range models so will keep POPs at 20%. At this time, temps look
warm enough for all rain.
&&
.AVIATION (00Z TAF Update)...
Updated at 630 PM EST Thu Dec 31 2015
Planning to keep SDF/BWG just above the fuel-alternate threshold for
the next few hours, however a dry slot is working into the area and
should bring a return to VFR conditions late this evening. Have VFR
breaking out at 11 PM CST at BWG, and 1 AM EST at SDF. Upper level
clouds will continue to stream overhead with a light and generally
west wind, increasing in magnitude Friday afternoon. Some lower
clouds near the VFR/MVFR threshold could return by late afternoon to
SDF.
LEX will hold onto lower ceilings through the overnight, although do
look to improve above fuel alternate around the Midnight hour. We'll
go VFR around sunrise with a steady WSW wind and some upper level
clouds through the day. Some VFR/MVFR ceilings could return by early
evening.
&&
.LMK Watches/Warnings/Advisories...
KY...NONE.
IN...NONE.
&&
Short Term........AMS
Long Term.........AMS
Aviation..........BJS
Hazardous weather outlook, Dec 31, 2:52 PM EST, 9 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
252 PM EST THU DEC 31 2015
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-012000-
ORANGE-WASHINGTON-SCOTT-JEFFERSON-DUBOIS-CRAWFORD-PERRY-HARRISON-
FLOYD-CLARK-HANCOCK-BRECKINRIDGE-MEADE-OHIO-GRAYSON-HARDIN-BULLITT-
OLDHAM-TRIMBLE-HENRY-SHELBY-FRANKLIN-SPENCER-ANDERSON-WOODFORD-
FAYETTE-BOURBON-NICHOLAS-NELSON-MERCER-JESSAMINE-LARUE-MARION-BOYLE-
GARRARD-MADISON-BUTLER-EDMONSON-HART-GREEN-TAYLOR-CASEY-LINCOLN-
LOGAN-WARREN-SIMPSON-ALLEN-BARREN-MONROE-METCALFE-ADAIR-RUSSELL-
CUMBERLAND-CLINTON-
INCLUDING THE CITIES OF...PAOLI...ORLEANS...FRENCH LICK...SALEM...
SCOTTSBURG...AUSTIN...MADISON...JASPER...HUNTINGBURG...BROWNSTOWN...
MILLTOWN...MARENGO...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...CLARKSVILLE...LEWISPORT...HAWESVILLE...
HARDINSBURG...IRVINGTON...CLOVERPORT...BRANDENBURG...MULDRAUGH...
BEAVER DAM...HARTFORD...LEITCHFIELD...ELIZABETHTOWN...RADCLIFF...
FORT KNOX...MOUNT WASHINGTON...SHEPHERDSVILLE...HILLVIEW...BROOKS...
LOUISVILLE...LA GRANGE...BUCKNER...CRESTWOOD...PEWEE VALLEY...
BEDFORD...MILTON...EMINENCE...NEW CASTLE...PLEASUREVILLE...
CAMPBELLSBURG...SHELBYVILLE...FRANKFORT...GEORGETOWN...CYNTHIANA...
TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...LEXINGTON...PARIS...
CARLISLE...BARDSTOWN...SPRINGFIELD...HARRODSBURG...NICHOLASVILLE...
WILMORE...WINCHESTER...HODGENVILLE...LEBANON...DANVILLE...
LANCASTER...RICHMOND...BEREA...MORGANTOWN...BROWNSVILLE...
HORSE CAVE...MUNFORDVILLE...GREENSBURG...CAMPBELLSVILLE...LIBERTY...
STANFORD...RUSSELLVILLE...BOWLING GREEN...FRANKLIN...PROVIDENCE...
SCOTTSVILLE...GLASGOW...TOMPKINSVILLE...EDMONTON...COLUMBIA...
RUSSELL SPRINGS...JAMESTOWN...BURKESVILLE...ALBANY
252 PM EST THU DEC 31 2015 /152 PM CST THU DEC 31 2015/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
AMS
Flood, Clark
- When
- January 1, 12:00 AM EST to January 2, 2:20 PM EST
- Where
- Clark County, 57.28 mi SW of Borden to 57.95 mi SW of Borden
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.956, -86.778
Heavy rain during the last half of December 2015 pushed the Ohio River at Tell City into minor flood. The river remained above flood stage into early January before dropping below flood stage on January 2nd.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Washington, January 1, 20161 death · 1 event
- Heavy Rain in Ohio, January 1, 20161 death · 1 event
- Flooding in Illinois, January 1 to 19, 2016$7.0 million · 14 events
- Flooding in Missouri, January 1 to 17, 2016$3.9 million · 5 events
- Flooding in Georgia, January 1 to 6, 2016$378,000 · 3 events
- Flooding in Kentucky, January 1 to 18, 2016$130,000 · 9 events
- Flooding in Indiana, January 1 to 14, 2016$110,000 · 8 events
- Lake-Effect Snow in New York, January 1 to 2, 2016$95,000 · 6 events
- Flood in Florida, January 1 to 7, 2016$100,000 · 1 event
- Flooding in Arkansas, January 1 to 31, 201615 events
- Drought in California, January 1 to 31, 201611 events
- High Surf in Hawaii, January 1 to 6, 201610 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 607350.